MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: 5fc2 cobra, catheter.038 fa.Cordis, azur c35 system coils.Pma/510(k) #: k151676 this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an unknown patient required placement of a retracta detachable embolization coil for an embolization of esophageal varices.During the procedure, the operator reported the coil got stuck in the distal third of the catheter.As stated, "maybe 80% of the coil has been pushed out of the c2 catheter, then stucked." the catheter was removed and a competitor's device was used to complete the procedure.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
D10 ¿ product received on: 07nov2019.Investigation evaluation: a customer at (b)(6) (germany) informed cook that a retracta detachable embolization coil became stuck in a 5.0fr.038¿ catheter during an esophageal varices embolization.During advancement, the retracta became lodged in the distal end of the catheter, with approximately 80% of the coil extending from the catheter's distal tip.The user could not move the coil forwards or backwards, and removed the catheter and coil as a unit.They reinserted the catheter, and successfully placed a new, similar coil.The patient did not experience adverse effects.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, visual inspection, and dimensional verification, were conducted during the investigation.The customer returned one used and damaged retracta coil with the delivery system.The coil was detached from the delivery system.The customer also provided a cd containing images of the lodged coil within the mentioned 5fr c2 catheter.The coil is covered in biological matter and is elongated throughout.The weld ball is present and fully attached to the coil.The coil measures approximately 18.5 cm in length.Additionally, a document-based investigation evaluation was performed.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device history record (dhr) was reviewed.The complaint device lot revealed no nonconformances.A database search revealed one complaint on the device lot.There is no evidence of nonconforming material or additional complaints from this lot in the field.The instructions for use for the device state the following: "warnings: the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with side ports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter ay also result in lodging of the embolus within the catheter.Instruction for use 6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during oil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length." the instructions for use provide guidance on correct advancement of the device.Based on information provided, inspection of the returned product and results of the investigation, it was concluded the customer reported the coil became stuck during advancement, and that 80% of the coil had exited the catheter prior to the failure.It is possible that the.038" catheter had a larger inner diameter than recommended for the.035" retracta coil, causing the blockage.However, this cannot be confirmed.Cook established that a possible cause for this event is unintended use error in device selection.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9629222
Report Number1820334-2020-00206
Device Sequence Number2396574
Product Code KRD
UDI-Device Identifier10827002342009
UDI-Public(01)10827002342009(17)230503(10)8835454
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/03/2023
Device Model NumberN/A
Device Catalogue NumberMWCER-35-14-12
Device Lot Number8835454
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2019
Initial Date Received by Manufacturer 01/17/2020
Supplement Date Received by Manufacturer02/06/2020
Initial Report FDA Received Date01/24/2020
Supplement Report FDA Received Date02/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1